Hail, Curry
- When
- May 23, 12:00 PM MST to 12:03 PM MST
- Where
- Curry County, 1 mi S of Broadview
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.806, -103.220
Hail up to the size of nickels with heavy rainfall just south of Broadview.
Multiple days of severe weather over west Texas assisted deep low level moisture return into eastern New Mexico on May 25, 2019. A potent mid level dry slot moving northeast ahead of an approaching upper level low pressure system over the western United States allowed the dryline to sharpen over the far eastern plains during the early afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Multiple days of severe weather over west Texas assisted deep low level moisture return into eastern New Mexico on May 25, 2019. A potent mid level dry slot moving northeast ahead of an approaching upper level low pressure system over the western United States allowed the dryline to sharpen over the far eastern plains during the early afternoon. Several thunderstorms that moved northeast through Curry and Quay counties produced torrential rainfall, strong winds, and severe hail. The area around Clovis was the hardest hit with one to three inches of rainfall and quarter to half dollar size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 23, 10:45 AM MST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 1145 AM MDT Thu May 23 2019 .AVIATION... 18Z TAF CYCLE The main changes with this TAF cycle delt with the timing and magnitude strong winds. Wind speeds were increased at KABQ/KAEG/KSAF with the timing delayed slightly at KLVS and KTCC. Winds are still expected to rapidly diminish this evening. MVFR conditions have cleared at KLVS but will remain at KTCC until about 20Z. 54 && .PREV DISCUSSION...325 AM MDT Thu May 23 2019... .SYNOPSIS... Another windy day is in store today with strong to very strong southwest winds developing by mid to late morning and continuing until around sunset. Cooler air will move into the northwest third of the state behind a dry cold front with high temperatures 5 to 10 degrees cooler than yesterday. Meanwhile across eastern New Mexico, a slight chance of thunderstorms exists over far eastern New Mexico tonight ahead of the cold front. Chances for thunderstorms will continue across far eastern areas Friday through the weekend. High temperatures will warm to near average for late May during the weekend, cooling slightly early next week across western and central areas of the state. && .DISCUSSION... Closed upper-level low over Lake Havasu has bottomed out and is starting to lift back northward early this morning. The associated cold front is near the NM/AZ line moving slowly eastward. Meanwhile across eastern NM, a backdoor cold front is dropping south and southwestward through northeast NM. All models are now picking up on this strong convergence, developing showers and thunderstorms near the TX line this morning. Increased precipitation chances for far eastern NM this morning as a result with scattered coverage anticipated. A few showers move into far northwest NM along the Pacific front but since the upper- level forcing remains to the west, not expecting more than a few brief showers or possibly a thunderstorm. And if that's not enough weather for one day, strong to high winds are likely across portions of the forecast area today. The strongest winds will be from the east slopes of the Tusas and Jemez mountains east to the northeast highlands including the I-25 corridor from near Glorieta Pass north to Raton Pass. Winds should subside rather rapidly around sunset. Above mentioned upper low over AZ races off to the northeast tonight and Friday but the long-wave trough over the western U.S. remains. Dryline convection near the TX line then becomes the focus Friday night through the weekend. ECWMF is more excited for Saturday afternoon than the GFS and NAM which hold off convection until Saturday night over the southeast plains. As another closed low drops into the long- wave trough over northern CA Sunday, the GFS and ECMWF are in very good agreement, developing strong to severe convection in far eastern NM during the afternoon and evening. Severe weather parameters from the GFS and ECWMF for Sunday afternoon are text book for severe weather. The closed low then moves east through southern UT on Monday, veering the flow aloft enough to force the dryline and the associated convection east of NM. Showers and storms associated with the upper low remain confined to far northwest NM Monday and over far north- central NM Tuesday. 33 && .FIRE WEATHER... Gulf moisture advection across the far eastern plains will interact with a backdoor cold front early this morning to produce a few wetting showers and storms as a Pacific low wobbles east toward the Four Corners, steering the jet stream directly overhead. Strong winds are forecast today and humidity is forecast to hit critical threshold across much of the highlands, plains and middle RGV. However, low to moderate Haines and below normal temperatures will prohibit large fire growth. The Pacific low will pull out to the northeast over the central Rockies tonight, but the longwave trough will remained parked to our west and will steer a Pacific dry slot over the area Friday through the weekend. This setup will bring continued warming/drying with increasing Haines. By Saturday afternoon across the highlands and eastern plains, Haines values of 5 to 6 will combine with above normal temperatures, breezy conditions and low humidity to produce a few hours of critical fire weather conditions. A Red Flag Warning may be needed pending fuels status. Gulf moisture will come back to the eastern plains Friday night and bring a round of wetting storms near the Texas border Saturday, then initiating further west across the eastern plains on Sunday as another Pacific low dives southeast along the California coast. Windy conditions will persist areawide on Sunday as the upper low approaches. More wind forecast on Monday as a Pacific front pushes through, followed by less wind and well below normal temperatures going into the middle of next week. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM MDT this evening for the following zones... NMZ510-511-517>519-521>524-526-531>533. High Wind Warning until 7 PM MDT this evening for the following zones... NMZ512>516-527>529. && 52
Hazardous Weather Outlook National Weather Service Albuquerque NM 332 AM MDT Thu May 23 2019 NMZ501>540-241130- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 332 AM MDT Thu May 23 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight As another storm system approaches New Mexico from the west today, strong to very strong winds will develop across portions of central and northern New Mexico. Additionally, there is a chance for strong thunderstorms near the Texas border this morning and again overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Chances for strong to severe thunderstorms near the Texas border continue late Friday through the weekend. Sunday is the most likely day for afternoon and evening strong to severe storms near the Texas line with large hail, strong outflow winds, and an isolated tornado the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 33
The Cannon AFB radar (KFDX), 41 km away, was scanning. The volume nearest the first event began at 18:58 UTC.
5 hail. Local standard time, as filed.
Hail up to the size of nickels with heavy rainfall just south of Broadview.
Hail up to the size of half dollars with heavy rainfall and strong winds reported a few miles west-northwest of Ranchvale.
Hail up to the size of nickels reported on the east side of Clovis.
Hail up to the size of quarters reported at Clovis High School.
Quarter size hail on the west side of Clovis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814973, 814974, 814970, 814971, 814972.